Texas, 2024

Hail in Texas, April 20 to 21, 2024

April 20 to 21, 2024 · NWS EWX · 16 events in 5 counties and zones

An upper level shortwave trough moved over Texas and generated thunderstorms along a surface trough. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough moved over Texas and generated thunderstorms along a surface trough. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 20, 12:44 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 20, 12:44 PM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
144 PM CDT Sat Apr 20 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 143 PM CDT Sat Apr 20 2024

We'll continue to monitor two main areas for additional shower and
thunderstorm development through the afternoon and evening. The
first area is across the Coastal Plains and portions of the I-35
corridor where southerly warm air advection continues around 850mb.
This has already led to the development of some light streamer
showers over the last few hours, and the potential for thunderstorms
will continue to increase due to both increasing lift and
instability in advance of a 500mb shortwave moving in from the west.
The other area we'll be monitoring is the ongoing convection across
the Big Country which is expected to continue to develop and push
south/east into the Edwards Plateau and Hill Country in the coming
hours. The upper level shortwave and a reinforcing shot of cooler
air at the surface will both push convection south and east across
the area this evening and overnight, with generally dry conditions
expected by the daytime hours Sunday.

As far as the thunderstorms that are expected over the next 12 hours
or so, both shear and instability parameters continue to support a
marginal severe threat (isolated hail and damaging wind gusts).
Additionally, there is a slightly more concerning heavy
rainfall/flash flood threat with PWATs generally ranging from 1.5-
1.7" across south-central Texas. We are not confident that instances
of flooding will be widespread enough to warrant the issuance of a
Flash Flood Watch, but isolated pockets of 3+" inches could cause
some localized issues. While heavy rainfall will be possible with
any thunderstorm, the HREF Probability Matched Mean continues to
favor eastern portions of our CWA for the greatest rainfall amounts.

As mentioned above, the daytime hours on Sunday are looking dry,
though mostly cloudy skies and a decent northeasterly breeze will
make for a chilly day (at least for this time of year) with highs
across northern and eastern areas only in the 60s. Lows will dip
into the 40s and 50s areawide for Monday morning

&&

.LONG TERM...
(Monday through Saturday)
Issued at 143 PM CDT Sat Apr 20 2024

A mid-level ridging pattern establishes much of next week across
South-Central Texas while within the lower levels of the atmosphere
a light to moderate south-southeasterly onshore flow returns with
surface high pressure sliding to the east. With the southerly flow,
steady moisture recovery will be expected through early week as dew
points climb into the mid to upper 60s by Wednesday afternoon. The
dew points remain high through the rest of the period. An uptick in
cloud cover along with occasional stray opportunities for light mist
or drizzle may evolve mid to late week with the low-level moisture
advection coming off the gulf. A pair of upper level systems pushing
into or across the Four Corners region late week into the weekend
could help to induce slightly better opportunities for shower and/or
convection at the end of the forecast period across northeastern
most counties. Some differences exist in the medium range guidance
on these systems but those details will be ironed out with time in
the days ahead. Afternoon highs will steadily rise through the long
term with values into the mid 80s to mid 90s by Friday and Saturday.
Overnight lows also rise back into the 60s and even the low 70s by
the end of the period as well.

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Sat Apr 20 2024

Widespread MVFR to IFR cigs will continue through the TAF period
across south-central Texas, with some visibility reductions as well
in BR and any showers or thunderstorms. The best chance for
thunderstorms will be from 21-01Z at KDRT, and from 01-05Z for the
I-35 terminals. More isolated activity is possible for a few hours
on either end of those timeframes. Eventually, a reinforcing shot of
cooler air will push all precipitation activity to the south and
east of our area during the early morning hours Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              52  65  49  73 /  90   0   0   0
Austin Bergstrom Intl Airport  51  65  46  72 /  90   0   0   0
New Braunfels Muni Airport     53  66  48  74 /  90   0   0   0
Burnet Muni Airport            50  63  47  72 / 100   0   0   0
Del Rio Intl Airport           60  72  57  76 /  50  10  10   0
Georgetown Muni Airport        50  64  45  70 / 100   0   0   0
Hondo Muni Airport             54  69  49  74 /  70   0   0   0
San Marcos Muni Airport        51  65  46  73 /  90   0   0   0
La Grange - Fayette Regional   54  65  47  72 /  90  10   0   0
San Antonio Intl Airport       54  66  50  73 /  80   0   0   0
Stinson Muni Airport           56  68  52  74 /  80   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Gale
Long-Term...Brady
Aviation...Gale
Hazardous weather outlook, Apr 20, 3:11 AM CST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
411 AM CDT Sat Apr 20 2024

TXZ171>173-183>194-202>209-217>225-228-210915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
411 AM CDT Sat Apr 20 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A cold front could bring a chance for strong to marginally severe
thunderstorms and locally heavy rainfall this afternoon through
the early overnight hours. Some localized flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 20, 5:39 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
639 PM CDT Sat Apr 20 2024

TXZ184>187-210030-
Kerr TX-Edwards TX-Real TX-Bandera TX-
639 PM CDT Sat Apr 20 2024

...Strong thunderstorms will impact portions of northwestern Bandera,
northwestern Kerr, eastern Edwards and Real Counties through 730 PM
CDT...

At 639 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Telegraph to 13 miles northeast
of Vance to 7 miles southwest of Barksdale. Movement was east at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leakey, Vanderpool, Hunt, Camp Wood, Mountain Home, Barksdale, Tuff,
Rio Frio, Lost Maples State Natural Area, Vance, Kerr Wildlife
Management Area, and Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3028 9931 2982 9937 2963 9947 2962 10025
      3001 10000 3029 9989
TIME...MOT...LOC 2339Z 289DEG 23KT 3029 9979 2999 9993 2967 10014

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PLATT

The radar

The Laughlin AFB radar (KDFX), 57 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Real

When
April 20, 6:01 PM CST
Where
Real County, 7.69 mi S of Vance
Measured
1 in hail
Reported by
Public
Coordinates
29.710, -99.980

A thunderstorm produced quarter size hail near Camp Wood.

Hail, Bexar

When
April 20, 11:18 PM CST
Where
Bexar County, 2.75 mi SE of Leon Spgs
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.640, -98.600

A thunderstorm produced quarter size hail in Leon Valley.

Hail, Bexar

When
April 20, 11:22 PM CST
Where
Bexar County, 6.75 mi ENE of Leon Spgs
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.690, -98.520

A thunderstorm produced quarter size hail at the intersection of Windspirit and Bobbins Ridge just east of Camp Bullis in northern Bexar County.

Hail, Bexar

When
April 20, 11:23 PM CST
Where
Bexar County, 8.31 mi ENE of Leon Spgs
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
29.730, -98.510

A thunderstorm produced hail up to two inches in diameter at the intersection of Blanco Rd. and Specht Rd. in northern Bexar County.

Hail, Bexar

When
April 20, 11:25 PM CST
Where
Bexar County, 7.69 mi N of Sat Twin Oaks Arpt
Measured
1 in hail
Reported by
Public
Coordinates
29.680, -98.450

A thunderstorm produced quarter size hail near Hwy 281 and Overlook Pkwy. in northern Bexar County.

Hail, Bexar

When
April 20, 11:25 PM CST
Where
Bexar County, 5.02 mi N of Hollywood Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.642, -98.489

A thunderstorm produced quarter size hail at the intersection of Hardy Oak Blvd. and Stone Oak Pkwy. in northern San Antonio.

Hail, Bexar

When
April 20, 11:28 PM CST
Where
Bexar County, 8.97 mi N of Sat Twin Oaks Arpt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
29.698, -98.448

A thunderstorm produced ping pong ball size hail at the intersection of Sparrow Ridge and Trinity Ct. in northern Bexar County.

Hail, Comal

When
April 20, 11:29 PM CST
Where
Comal County, 4.32 mi NNW of Dittlinger
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.730, -98.200

A thunderstorm produced quarter size hail on the west side of New Braunfels.

Hail, Bexar

When
April 20, 11:29 PM CST
Where
Bexar County, 7.62 mi N of Sat Twin Oaks Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
29.680, -98.460

A thunderstorm produced half dollar size hail near Hwy 281 and Overlook Pkwy in northern Bexar County.

Hail, Bexar

When
April 20, 11:30 PM CST
Where
Bexar County, 8.31 mi N of Hollywood Park
Measured
1.75 in hail
Reported by
Public
Coordinates
29.690, -98.490

A thunderstorm produced golf ball size hail in Timberwood Park.

Hail, Comal

When
April 20, 11:31 PM CST
Where
Comal County, 2.77 mi WNW of New Braunfels
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
29.720, -98.170

A thunderstorm produced ping pong ball size hail on the westside of New Braunfels.

Hail, Bexar

When
April 20, 11:32 PM CST
Where
Bexar County, 9.58 mi NNW of Luxello
Measured
2 in hail
Reported by
Public
Coordinates
29.720, -98.400

A thunderstorm produced two inch diameter hail along Smithson Valley Rd. in northern Bexar County.

Hail, Comal

When
April 20, 11:52 PM CST
Where
Comal County, 4.32 mi NNW of Dittlinger
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.730, -98.200

A thunderstorm produced quarter size hail on the westside of New Braunfels.

Hail, Comal

When
April 20, 11:59 PM CST
Where
Comal County, 2.65 mi NE of Gruene
Measured
1 in hail
Reported by
Public
Coordinates
29.755, -98.067

A thunderstorm produced quarter size hail at the intersection of Goodwin Ln. and Conrads Ln. in northeastern New Braunfels.

Hail, Hays

When
April 21, 12:10 AM CST
Where
Hays County, 2.34 mi S of San Marcos Lowman Ar
Measured
1 in hail
Reported by
Public
Coordinates
29.817, -97.944

A thunderstorm produced quarter size hail at the intersection of Rattler Rd. and Hwy 123 in San Marcos.

Hail, Karnes

When
April 21, 12:30 AM CST
Where
Karnes County, 5.95 mi SE of Runge
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
28.830, -97.620

A thunderstorm produced quarter size hail near Runge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176577, 1176578, 1176580, 1176581, 1176582, 1176583, 1176584, 1176585, 1176587, 1176588, 1176589, 1176591, 1176592, 1176593, 1176594, 1176595.